Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 105, NWS Springfield, MO

May 9, 1998Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 9, 1998, 1:31 PM CDT for Taney County, Missouri. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 9, 1998, 1:31 PM CDT (18:31 UTC)
Expired
May 9, 1998, 2:05 PM CDT
In force
34 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Taney County, MO

The radar

The Springfield radar (KSGF), 72 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 1:38 PM CDTHail 0.88Forsyth, MO
May 9, 2:15 PM CDTHail 0.88Ridgedale, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 1:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:22 AM CDT, 11 hours 9 minutes earlier.

Area forecast discussion, May 9, 2:22 AM CDT, 11 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
222 AM CDT SAT MAY 9 1998

FCST PROBLEM...HOW MUCH RAIN AND POTENTIAL FOR LOCAL FLOODING.

SATELLITE SHOWS MCS OVR NE TX SUPPRESSING MUCH OF THE RAIN TO OUR
SOUTH WITH RAIN HAVING A DIFFICULT TIME ADVANCING INTO NW AR.  MAIN
50H UPPER LOW SEEN ON WATER VAPOR OVR SOUTH TEXAS PANHANDLE.

MAIN SFC LOW AND SVR WEATHER THREAT WITH THIS SYSTEM TO STAY WELL TO
OUR SOUTH ACROSS CNTRL AND SRN AR INTO MS/AL.  HOWEVER...AGREE WITH
DISCUSSION FROM 94E OF HEAVY RAIN THREAT (1.0 +) OVR FAR SW AND
SCNTRL MO AS 50H UPPER LOW MOVES THRU NRN ARK AND ASSOCIATED UPPER
DIFFLUENCE MOVES ALONG SRN TIER OF COUNTIES.  TIMING OF PCPN SLOWER
THAN PAST RUNS AND MORE IN LINE WITH NGM OF 24 HOURS A GO.  THUS
PREFER NGM AND ITS QPF PLACEMENT WITH THE 50H SYSTEM.  FOR THIS
MORNING RAIN TO HAVE HARD TIME ADVANCING NORTHEAST.  STRONG 70H VVEL
WILL DEVELOP AHEAD OF 50H LOW AND GENERATE A WIDE AREA OF RAIN AND
EMBEDDED TSTMS THIS AFTERNOON INTO THE EVENING.

BASED ON EXPECTED QPF AND 94E AND CONSIDERING THE OZARK TERRAIN WILL
ISSUE A FFA FOR SRN TIER OF COUNTIES (SOUTH OF SGF)...BASICALLY
NEOSHO/PINEVILLE EAST TO EMINENCE/ALTON FOR THIS AFTERNOON AND
EVENING.  WILL NOT INCLUDE ANY SE KS COUNTIES AS THAT AREA TENDS TO
BE MUCH LESS FLASHY IN NATURE. ABOVE WAS COORD WITH NWSFO
STL...LIT...AND NWSO PAH.

LINGERING 85H MOISTURE TO CAUSE CLOUDS TO LIKELY LINGER INTO SUNDAY
BEFORE CLEARING BEGINS IN THE AFTERNOON FROM WEST TO EAST IN THE
AFTERNOON.

DUE TO CLOUDS AND RAIN WILL FOLLOW LOWER FWC MOS TODAY AND GO
SLIGHTLY LOWER THAN MOS ON SUNDAY.

RECOMMENDATIONS FOR TODAY (FOR COORDINATION ONLY):
**FFA AS DISCUSSED ABOVE FOR SRN TIER OF COUNTIES INCL BRANSON/WEST
PLAINS**

JLN/SE KS...PERIODS OF RAIN AND THUNDERSTORMS...MAINLY THIS AFTERNOON.
HIGH MID TO UPPER 60S.  EAST WIND 10 TO 15 MPH.  RAIN CHANCE 90
PERCENT.

SGF/UNO...THIS AM: RAIN DEVELOPING.  THIS AFTN: PERIODS OF RAIN AND A
FEW THUNDERSTORMS. HIGH MID TO UPPER 60S.  EAST WIND 10 TO 15 MPH.
RAIN CHANCE 90 PERCENT.

AIZ/VIH...CLOUDY THIS MORNING...PERIODS OF RAIN THIS AFTERNOON.  RAIN
CHANCE IS 80 PERCENT. HIGH NEAR 70.  EAST WIND 10 TO 15 MPH.

CCF
SGF RE 067/052 069/052 06981
JLN RB 067/052 073/055 0696-

RIDDLE

In the hours before

Local storm report, May 9, 9:18 AM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
918 AM CDT SAT MAY 09 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0911 AM    BLUE EYE                  MO   1.75 INCH HAIL
05/09/98   STONE                          QUARTER TO GOLF BALL SIZED
                                          HAIL COVERED THE GROUND.
                                          REPORTED BY POST OFFICE
Local storm report, May 9, 10:03 AM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
1003 AM CDT SAT MAY 09 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0911 AM    BLUE EYE                  MO   1.75 INCH HAIL
05/09/98   STONE                          QUARTER TO GOLF BALL SIZED
                                          HAIL COVERED THE GROUND.
                                          REPORTED BY POST OFFICE

0929 AM    BRANSON                   MO   1.75 INCH HAIL
05/09/98   TANEY                          MINOR CAR DAMAGE REPORTED
                                          ALONG THE BRANSON STRIP.

0953 AM    SPARTA                    MO   .75 INCH HAIL
05/09/98   CHRISTIAN                      AMATEUR RADIO REPORT
Local storm report, May 9, 10:28 AM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
1028 AM CDT SAT MAY 09 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1011 AM    UDALL                     MO   .75 INCH HAIL
05/09/98   OZARK                          REPORTED AT THE UDALL BOAT
                                          DOCK

1023 AM    CAULFIELD                 MO   .75 INCH HAIL
05/09/98   HOWELL                         AMATEUR RADIO REPORT.
Special weather statement, May 9, 12:48 PM CDT, 43 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1248 PM CDT SAT MAY 9 1998

THIS STATEMENT IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...  BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY
BARTON            BENTON            CAMDEN            CEDAR
CHRISTIAN         DADE              DALLAS            DENT
DOUGLAS           GREENE            HICKORY           HOWELL
JASPER            LACLEDE           LAWRENCE          MARIES
MCDONALD          MILLER            MORGAN            NEWTON
OREGON            OZARK             PHELPS            POLK
PULASKI           SHANNON           ST. CLAIR         STONE
TANEY             TEXAS             VERNON            WEBSTER
WRIGHT

...TORNADO WATCH 319 IN EFFECT UNTIL 7 PM FOR PORTIONS OF SOUTHERN
MISSOURI...
...FLASH FLOOD WATCH IN EFFECT THIS AFTERNOON AND EVENING FOR
EXTREME SOUTHERN MISSOURI...

A STORM SYSTEM OVER OKLAHOMA EARLY SATURDAY MORNING WILL MOVE INTO
NORTHERN ARKANSAS THIS AFTERNOON. AS A RESULT...HEAVY RAINFALL AND
SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MISSOURI OZARKS
AND SOUTHEAST KANSAS THROUGH THIS EVENING.

THE AIRMASS ACROSS EXTREME SOUTHERN MISSOURI HAS DESTABILIZED AND
SEVERE THUNDERSTORM DEVELOPMENT IS POSSIBLE THIS AFTERNOON AS THE
SYSTEM OVER OKLAHOMA MOVES EAST. THE WIND PROFILE IN THE LOWER
ATMOSPHERE IS FAVORABLE FOR TORNADO DEVELOPMENT. LARGE HAIL AND
HEAVY RAINFALL WILL ALSO BE POSSIBLE IN THE SEVERE THUNDERSTORMS.

A TORNADO WATCH HAS BEEN ISSUED FOR THAT PORTION OF SOUTHERN
MISSOURI ALONG AND SOUTH OF A LINE FROM LAMAR TO STOCKTON...LEBANON
AND SALEM. THE TORNADO WATCH INCLUDES THE
SPRINGFIELD...BRANSON...WEST PLAINS AND JOPLIN AREAS AND IS IN
EFFECT UNTIL 700 PM.

THE LARGE AREA OF RAIN AND EMBEDDED THUNDERSTORMS THAT DEVELOPED
ACROSS SOUTHEAST KANSAS AND NORTHEAST OKLAHOMA SATURDAY MORNING WILL
CONTINUE TO SPREAD ACROSS SOUTHWEST MISSOURI THIS AFTERNOON. ONE TO
TWO INCHES OF RAIN IS POSSIBLE THROUGH MIDNIGHT. THE AREA ALONG THE
MISSOURI/ARKANSAS BORDER IS THE MOST LIKELY AREA FOR HEAVY RAIN
THIS AFTERNOON AND A FLASH FLOOD WATCH CONTINUED IN EFFECT THROUGH
THIS EVENING FOR AREAS ALONG AND SOUTH OF A NEOSHO TO OZARK AND
EMINENCE LINE.

IF YOU ARE PLANNING OUTDOOR ACTIVITIES THIS AFTERNOON AND
EVENING...BE ON THE LOOKOUT FOR THUNDERSTORM DEVELOPMENT. BE
PREPARED TO MOVE TO HIGHER GROUND QUICKLY SHOULD HEAVY RAIN DEVELOP
OR SEEK SHELTER IN A STRONG BUILDING SHOULD SEVERE WEATHER
THREATEN. BE ESPECIALLY CAREFUL IN CAMPGROUNDS AND AROUND LOW WATER
CROSSINGS AND SMALL STREAMS WHICH WILL FLOOD QUICKLY.

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED FOR AREAS ALONG THE
MISSOURI/ARKANSAS BORDER THIS AFTERNOON. SPOTTERS SHOULD ALSO REPORT
FLOODED LOW WATER CROSSINGS AND OTHER LOW AREA FLOODING.

SUTTON
Special weather statement, May 9, 12:48 PM CDT, 43 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1248 PM CDT SAT MAY 9 1998

THIS STATEMENT IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...  BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY
BARTON            BENTON            CAMDEN            CEDAR
CHRISTIAN         DADE              DALLAS            DENT
DOUGLAS           GREENE            HICKORY           HOWELL
JASPER            LACLEDE           LAWRENCE          MARIES
MCDONALD          MILLER            MORGAN            NEWTON
OREGON            OZARK             PHELPS            POLK
PULASKI           SHANNON           ST. CLAIR         STONE
TANEY             TEXAS             VERNON            WEBSTER
WRIGHT

...TORNADO WATCH 319 IN EFFECT UNTIL 7 PM FOR PORTIONS OF SOUTHERN
MISSOURI...
...FLASH FLOOD WATCH IN EFFECT THIS AFTERNOON AND EVENING FOR
EXTREME SOUTHERN MISSOURI...

A STORM SYSTEM OVER OKLAHOMA EARLY SATURDAY MORNING WILL MOVE INTO
NORTHERN ARKANSAS THIS AFTERNOON. AS A RESULT...HEAVY RAINFALL AND
SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MISSOURI OZARKS
AND SOUTHEAST KANSAS THROUGH THIS EVENING.

THE AIRMASS ACROSS EXTREME SOUTHERN MISSOURI HAS DESTABILIZED AND
SEVERE THUNDERSTORM DEVELOPMENT IS POSSIBLE THIS AFTERNOON AS THE
SYSTEM OVER OKLAHOMA MOVES EAST. THE WIND PROFILE IN THE LOWER
ATMOSPHERE IS FAVORABLE FOR TORNADO DEVELOPMENT. LARGE HAIL AND
HEAVY RAINFALL WILL ALSO BE POSSIBLE IN THE SEVERE THUNDERSTORMS.

A TORNADO WATCH HAS BEEN ISSUED FOR THAT PORTION OF SOUTHERN
MISSOURI ALONG AND SOUTH OF A LINE FROM LAMAR TO STOCKTON...LEBANON
AND SALEM. THE TORNADO WATCH INCLUDES THE
SPRINGFIELD...BRANSON...WEST PLAINS AND JOPLIN AREAS AND IS IN
EFFECT UNTIL 700 PM.

THE LARGE AREA OF RAIN AND EMBEDDED THUNDERSTORMS THAT DEVELOPED
ACROSS SOUTHEAST KANSAS AND NORTHEAST OKLAHOMA SATURDAY MORNING WILL
CONTINUE TO SPREAD ACROSS SOUTHWEST MISSOURI THIS AFTERNOON. ONE TO
TWO INCHES OF RAIN IS POSSIBLE THROUGH MIDNIGHT. THE AREA ALONG THE
MISSOURI/ARKANSAS BORDER IS THE MOST LIKELY AREA FOR HEAVY RAIN
THIS AFTERNOON AND A FLASH FLOOD WATCH CONTINUED IN EFFECT THROUGH
THIS EVENING FOR AREAS ALONG AND SOUTH OF A NEOSHO TO OZARK AND
EMINENCE LINE.

IF YOU ARE PLANNING OUTDOOR ACTIVITIES THIS AFTERNOON AND
EVENING...BE ON THE LOOKOUT FOR THUNDERSTORM DEVELOPMENT. BE
PREPARED TO MOVE TO HIGHER GROUND QUICKLY SHOULD HEAVY RAIN DEVELOP
OR SEEK SHELTER IN A STRONG BUILDING SHOULD SEVERE WEATHER
THREATEN. BE ESPECIALLY CAREFUL IN CAMPGROUNDS AND AROUND LOW WATER
CROSSINGS AND SMALL STREAMS WHICH WILL FLOOD QUICKLY.

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED FOR AREAS ALONG THE
MISSOURI/ARKANSAS BORDER THIS AFTERNOON. SPOTTERS SHOULD ALSO REPORT
FLOODED LOW WATER CROSSINGS AND OTHER LOW AREA FLOODING.

SUTTON
Special weather statement, May 9, 1:00 PM CDT, 31 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT MAY 9 1998

THIS STATEMENT IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...  BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY
BARTON            BENTON            CAMDEN            CEDAR
CHRISTIAN         DADE              DALLAS            DENT
DOUGLAS           GREENE            HICKORY           HOWELL
JASPER            LACLEDE           LAWRENCE          MARIES
MCDONALD          MILLER            MORGAN            NEWTON
OREGON            OZARK             PHELPS            POLK
PULASKI           SHANNON           ST. CLAIR         STONE
TANEY             TEXAS             VERNON            WEBSTER
WRIGHT

...TORNADO WATCH 319 IN EFFECT UNTIL 7 PM FOR PORTIONS OF SOUTHERN
MISSOURI...
...FLASH FLOOD WATCH IN EFFECT THIS AFTERNOON AND EVENING FOR
EXTREME SOUTHERN MISSOURI...

A STORM SYSTEM OVER OKLAHOMA EARLY SATURDAY MORNING WILL MOVE INTO
NORTHERN ARKANSAS THIS AFTERNOON. AS A RESULT...HEAVY RAINFALL AND
SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MISSOURI OZARKS
AND SOUTHEAST KANSAS THROUGH THIS EVENING.

THE AIRMASS ACROSS EXTREME SOUTHERN MISSOURI HAS DESTABILIZED AND
SEVERE THUNDERSTORM DEVELOPMENT IS POSSIBLE THIS AFTERNOON AS THE
SYSTEM OVER OKLAHOMA MOVES EAST. THE WIND PROFILE IN THE LOWER
ATMOSPHERE IS FAVORABLE FOR TORNADO DEVELOPMENT. LARGE HAIL AND
HEAVY RAINFALL WILL ALSO BE POSSIBLE IN THE SEVERE THUNDERSTORMS.

A TORNADO WATCH HAS BEEN ISSUED FOR THAT PORTION OF SOUTHERN
MISSOURI ALONG AND SOUTH OF A LINE FROM LAMAR TO STOCKTON...LEBANON
AND SALEM. THE TORNADO WATCH AREA INCLUDES THE SPRINGFIELD...
BRANSON ...WEST PLAINS AND JOPLIN AREAS AND IS IN EFFECT UNTIL 700
PM.

THE LARGE AREA OF RAIN AND EMBEDDED THUNDERSTORMS THAT DEVELOPED
ACROSS SOUTHEAST KANSAS AND NORTHEAST OKLAHOMA SATURDAY MORNING WILL
CONTINUE TO SPREAD ACROSS SOUTHWEST MISSOURI THIS AFTERNOON. ONE TO
TWO INCHES OF RAIN IS POSSIBLE THROUGH MIDNIGHT. THE AREA ALONG THE
MISSOURI/ARKANSAS BORDER IS THE MOST LIKELY AREA FOR HEAVY RAIN
THIS AFTERNOON AND A FLASH FLOOD WATCH CONTINUED IN EFFECT THROUGH
THIS EVENING FOR AREAS ALONG AND SOUTH OF A NEOSHO TO OZARK AND
EMINENCE LINE.

IF YOU ARE PLANNING OUTDOOR ACTIVITIES THIS AFTERNOON AND
EVENING...BE ON THE LOOKOUT FOR THUNDERSTORM DEVELOPMENT. BE
PREPARED TO MOVE TO HIGHER GROUND QUICKLY SHOULD HEAVY RAIN DEVELOP
OR SEEK SHELTER IN A STRONG BUILDING SHOULD SEVERE WEATHER
THREATEN. BE ESPECIALLY CAREFUL IN CAMPGROUNDS AND AROUND LOW WATER
CROSSINGS AND SMALL STREAMS WHICH WILL FLOOD QUICKLY.

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED FOR AREAS ALONG THE
MISSOURI/ARKANSAS BORDER THIS AFTERNOON. SPOTTERS SHOULD ALSO REPORT
FLOODED LOW WATER CROSSINGS AND OTHER LOW AREA FLOODING.

SUTTON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:29 AM CDTSevere Thunderstorm WarningSGFStone36 min
May 9, 8:32 AM CDTSevere Thunderstorm WarningSGFLawrence33 min
May 9, 9:05 AM CDTSevere Thunderstorm WarningSGFStone, Taney50 min
May 9, 9:33 AM CDTSevere Thunderstorm WarningSGFChristian, Douglas62 min
May 9, 9:33 AM CDTSevere Thunderstorm WarningSGFOzark62 min
May 9, 10:09 AM CDTSevere Thunderstorm WarningSGFHowell51 min
May 9, 10:13 AM CDTSevere Thunderstorm WarningSGFWebster, Wright37 min
May 9, 12:38 PM CDTSevere Thunderstorm WarningSGFHowell37 min
May 9, 1:50 PM CDTSevere Thunderstorm WarningSGFOzark50 min
May 9, 2:21 PM CDTSevere Thunderstorm WarningSGFTaney49 min
May 9, 2:48 PM CDTFlash Flood WarningSGFBarry4 hr
May 9, 3:47 PM CDTFlash Flood WarningSGFStone, Taney4 hr
May 9, 4:56 PM CDTFlash Flood WarningSGFDouglas, Howell, Ozark4 hr
May 9, 5:39 PM CDTFlash Flood WarningSGFBenton, Morgan2 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.